Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Newport/Morehead City, NC

April 30, 2003Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 30, 2003, 3:43 PM EDT for Onslow County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 3:43 PM EDT (19:43 UTC)
Expired
Apr 30, 2003, 4:30 PM EDT
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 60 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS52 KMHX 301943
SVRMHX
NCC133-302030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
342 PM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW RIVER AIR STATION...OR ABOUT 5 MILES
  WEST OF JACKSONVILLE...MOVING NORTHWEST AT 10 MPH. DIME SIZED HAIL
  IS LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALF MOON AROUND 355 PM EDT
  CATHERINE LAKE AROUND 405 PM EDT

OTHER LOCATIONS IN THE WARNING INCLUDE RICHLANDS AND VERONA.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3463 7750 3475 7734 3497 7755 3482 7775

5

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:50 PM EDT, 53 minutes earlier.

Area forecast discussion, Apr 30, 2:50 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT WED APR 30 2003

SEVERAL FEATURES WILL IMPACT AREA NEXT FEW DAYS. FOR SRT TERM WOULD
EXPECT SOME CONVECTION TO DVLP ALONG DIFFUSE FRNTL BNDRY AND SEA BRZ
LATER THIS AFTN AND EVENING GIVEN LOW LVL MOISTURE AND INSTAB. WL
KEEP SMALL POP IN THIS EVENING FOR MAINLY INLAND COUNTIES. SHLD BE
BETWEEN SYSTEMS THU AS FRONT LIFTS N OF AREA AND LOW PRES APPROACHES
FROM THE S. WILL KEEP CRNT DRY FCST WITH TEMPS MAINLY IN THE 80 TO
85 DGR RANGE. SRT RANGE MDLS NOW SHOW THE LOW PRES THAT DVLPS OFF
FLA TRACKING CLOSE ENUF TO CST TO PRODUCE SOME RAIN THU NIGHT INTO
FRI. GFS LOOKS OVERDONE WITH BULLSEYE OF LIFT/PRECIP WITH PROB A
FEEDBACK PROBLEM...WL BE LEANING TWRD ETA. WILL KEEP IN CHC RANGE
WITH HIGHEST CSTL COUNTIES. AS LOW MOVES NE OF REGION FRI NIGHT INTO
SAT A WEAK BNDRY WILL LINGER OVER THE REGION...AS SRT WVS MOVE
ACROSS WILL LIKELY BE FOCUS FOR SOME SCT CONVECTION...WL AGAIN KEEP
POPS IN CHC RANGE. FOR EXTENDED...LOOKS DRY SUNDAY AS FRONT AND SRT
WV ARE OFFSHR. GFS SHOWS WARM FRONT LIFTING THROUGH REGION MON WITH
MOIST S TO SW FLOW DVLPING TUE INTO WED AS YET ANOTHER FRONT
APPROACHES FROM THE W. LOTS OF TIMING/POSITION QUESTIONS WITH THESE
FEATURES...PLAN ON GOING PC WITH SLIGHT CHC POP MON INTO WED.

MARINE: BNDRY NOW DOWN TO HATTERAS TO LIFT N OVERNIGHT. FAIRLY LT
WIND/WAVE CONDITIONS ATTM. AS MENTIONED...WL BE BETWEEN SYSTEMS
TMRW...BUT S/SE FLOW WL SLOWLY BLD SEAS. THU NT AND FRI THE NEXT
SIGNIF MARINE WX SYS. ATTM PREFER ETA PER DISC ABOVE...AND WL GO
WITH WINDS ON THE WEAKER SIDE. EVEN IF WINDS STAY ON THE LIGHTER
SIDE AND LOW IS WEAKER OR OFFSHORE...PROLONGED SE ONSHORE FETCH
LIKELY TO BLD SEAS A COUPLE FT ABV SCA CRITERIA. THESE SEAS TO LAST
THU NT THRU FRI. THE LOW PULLS A BNDRY TO OUR S AFTER IT DEPARTS...
THEN WELL HAVE TO WATCH FOR ANOTHER AREA OF LOW PRES TO FORM ALONG
THE BNDRY OVER THE WEEKEND. IN ANY EVENT...HI PRES OVER NEW ENGLAND
AND NE WINDS ON THE BACK SIDE OF THE BNDRY LIKELY TO RESULT IN NICE
BACKSWELL ENERGY AND PSBL SCA SEAS SAT NT INTO SUN.

.MHX...NONE.

RF/NP
Hazardous weather outlook, Apr 30, 4:52 AM EDT, 10 hours 51 minutes before
NCZ029-044>047-079>081-090>095-098-103-301245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
452 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

A STATIONARY FRONT DRAPED OVER THE REGION WILL TRIGGER SCATTERED
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. WHILE THESE
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS...A FEW MAY
BECOME STRONG WITH BRIEF HEAVY RAINS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN AREA OF LOW PRESSURE WILL MOVE NORTH ALONG THE COAST THURSDAY
NIGHT AND FRIDAY MORNING WILL PRODUCE SCATTERED THUNDERSTORMS IN
AREAS IMMEDIATELY ADJACENT TO THE COAST. A COLD FRONT WILL PUSH
ACROSS EASTERN NORTH CAROLINA SATURDAY MORNING. THIS COLD FRONT WILL
PRODUCE SCATTERED THUNDERSTORMS ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THIS EVENING.

MLF

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.